Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 42, NWS Aberdeen, SD

December 1, 20224 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Dec 1, 2022, 3:50 AM CST for 4 counties in South Dakota. It took effect at Dec 1, 2022, 10:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2022, 3:50 AM CST (09:50 UTC)
In effect from
Dec 1, 2022, 10:00 AM CST
Expired
Dec 1, 2022, 2:52 PM CST
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Nov 30, 11:26 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 30, 11:26 PM CST, 4 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1126 PM CST Wed Nov 30 2022

.UPDATE...
Issued at 517 PM CST Wed Nov 30 2022

The forecast remains on track this evening. No major changes are
planned.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 223 PM CST Wed Nov 30 2022

As of 21Z, the CWA is seeing a mostly sunny sky with temperatures
in the teens and 20s. Breezy northwesterly winds continue
impacting the eastern half of the CWA with a steady decrease
across the western half. The winds should become light and
variable later this evening before shifting to the southeast
overnight. Models continue showing a strong LLJ developing
especially over the eastern half of the CWA after 6Z. Wind gusts
may exceed 45 mph at times over the higher terrain areas of the
Sisseton Hills. The increasing winds should cause temperatures to
become steady or slowly rise after midnight.

High temperatures on Thursday are somewhat challenging. Depending of
deterministic model used, 925 mb temps may warm into the single
digits above zero C, or as the NAM indicates, around 0C. The NAM, as
well as the 12 and 18Z HRRR show a fairly good inversion over the
eastern half of the CWA, keeping temperatures on the cooler side of
NBM guidance. With some snow cover south of the CWA, along the
potential for snow melt and southerly winds, the added moisture in
the boundary layer may limit heating on Thursday. Also, the lack of
southwesterly or westerly winds at the surface is a limiting factor
as well. With warm temps at 850 mb, along with a southwesterly wind
component at 850 mb and the lack of snow cover over the CWA, will
continue with warmer temperatures over much of the CWA. Did go with
NBM 50th over the eastern half of the CWA due to poor mixing winds.
An approaching area of low pressure and associated frontal
boundaries will keep the environment well mixed Thursday night,
keeping temperatures in the teens and 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 223 PM CST Wed Nov 30 2022

The biggest weather concerns between Friday and next Wednesday is
over what portion of the CWA will a light accumulation of snow occur
on Friday while strong northwest winds increase, along with how cold
it could be Monday through Wednesday of next week.

When the period opens, deterministic and ensemble camps of models
all showcase a low pressure system churning across the northern
plains states. Rather strong low level (700hpa and below) fronto-
forcing potential seen in the models, associated with the cold fropa
progged to occur on Friday, but synoptic scale lift still only seems
to be topping out around 10 microbars. The latest trend seems to be
pushing the potential for measurable snow further north into North
Dakota (NBM/EC Ensemble Mean probability of an inch or more of
snow). That said, there is still the potential for some of the
northern tier counties of the CWA to pick up a light accumulation
(generally an inch or less) of snow between 9AM CST and 9PM CST on
Friday. Regarding the cold fropa, once the wind shifts to the
northwest on/along the Prairie Coteau and starts increasing in
speed/gustiness, there could be the potential for a little bit of
additional terrain-forced light snow enhancement (perhaps upwards of
2 inches?) there on the Coteau Friday afternoon/evening. Wind
speeds/gusts could be tickling advisory strength by late Friday
afternoon and on into the overnight hours. Running things through
the blowing snow model for Friday/Friday night only yields "patchy
blowing snow" mention for now.

Generally speaking, once this Friday system clears the region Friday
night, the CWA will be influenced for much of the forecast period by
northwest flow. The northern branch of a developing split flow
regime will dictate if and when smaller transient areas of low
pressure will dive south-southeastward over the Dakotas, influencing
the region's sensible weather conditions. Right now, PoPs in the
extended (beyond Friday) are non-measurable (less than 15%), but
would not be shocked if between Saturday and Wednesday, the CWA sees
a couple quick shots of heavy flurries or light (accumulating?)
snow. More than that, deterministic and ensemble output today
supports the idea that after a potential brief temperature recovery
back to near normal by the end of the weekend, another strong arctic
cold frontal passage will sweep through the CWA early next week,
setting the stage for more much below normal temperature
conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1125 PM CST Wed Nov 30 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the next 24 hours. South to
southeast winds will increase tonight and remain breezy and gusty
through Thursday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Nov 30, 2:49 PM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
249 PM CST Wed Nov 30 2022

MNZ039-046-SDZ006>008-011-018>023-012100-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
249 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Wind gusts of 35 to 45 mph will be possible late tonight and into the
morning hours on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system will bring light snow to northern South Dakota Friday
into Friday evening, with light accumulations possible. Wind gusts of
40 to 50 mph may cause patchy blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>017-033>037-045-048-051-012100-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
249 PM CST Wed Nov 30 2022 /149 PM MST Wed Nov 30 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system will bring light snow to northern South Dakota Friday
into Friday evening, with light accumulations possible. Wind gusts of
40 to 50 mph may cause patchy blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:49 PM CSTWinter Weather AdvisoryABRBrown, Campbell, Clark, Codington, Corson, Day and 12 more30 hr
Dec 1, 2:52 PM CSTWind AdvisoryABRBuffalo, Codington, Deuel, Grant, Hamlin, Hand and 6 more30 hr

Nearby

Wind Advisories in South Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.